Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 42, NWS Blacksburg, VA

May 3, 1998Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 1:19 PM EDT for Montgomery County, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 1:19 PM EDT (17:19 UTC)
Expired
May 3, 1998, 2:25 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:22 PM EDTHail 0.75Christiansburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS01 KRNK 031721 RRA
SVRRNK
VAC121-031825-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 225 PM EDT.

* AT 119 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH SOUTHWEST OF BLACKSBURG OR 2 MILES
  NORTHWEST OF CHRISTIANSBURG MOVING EAST NORTHEAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  BLACKSBURG                      AROUND 125 PM EDT..
  SHAWSVILLE                      AROUND 135 PM EDT..
  MC DONALDS MILL                 AROUND 140 PM EDT..
  ELLISTON                        AROUND 140 PM EDT..

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:40 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 3, 9:40 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT SUN MAY 3 1998

DISC...

MORG SOUNDINGS A LTL MORE IMPRESSIVE THAN YESTERDAY... AIR MASS IS
SLOWLY REBOUNDING TO ONE THAT WL SPRT MORE SPIRITED CONVECTION. CRNT
PCPN OVR FAR SW VA APRS TO BE AHD OF A WEAK SFC TROFFY TYPE
FEATURES.  AREA NOT VERY BIG..AND NOT MOVG VERY QUICKLY EWD.  WD
REMOVE TIMING ON PCPN AS I THINK THAT SCTD SHRWS AND TSTMS WL DVLP A
LTL EARLIER THAN CRNT FCST IMPLIES.

REASON FOR THAT THINKING IS THE AFOREMENTIONED SNDGS.  MODIFIED RNK
SNDG GIVES LI OF MINUS 5...GSO WAS MINUS 7.  CAPES AOA 1500 FOR
EACH.  H85 THTA-E NUMBERS HAVE COME UP 10 DEGS SINCE YEST MORG ETC..
ETC... ETC...  WBZ STL MARGINAL...5500 AT RNK... 7200 AT GSO.  GOT A
REPORT OF BB SIZED HAIL YEST IN BLACKSBURG W/ A MUCH LWR WBZ. RGNL
H50-H85 TEMPS DIFFS OF 28 TO 30 DEGS ALSO POINT TO SOME ACTIVITY.

THE ONE THING THAT MAY HOLD OFF THE ACTIVITY FOR A WHILE IS THE UPR
LVL RIDGE...BUT H20 VAP LOOP HINTS THAT THIS RIDGE MAY NOT BE ABLE
TO HANG ON MUCH LONGER.

SOUNDINGS SPRT CRNT TEMP FCST.  SO...STATUS QUO FOR NOW.

DESROSIERS

In the hours before

Special weather statement, May 3, 11:35 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN MAY 3 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF
THE THUNDERSTORMS TO PRODUCE LARGE HAIL.  THUNDERSTORMS WHICH
PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN
DIAMETER ARE CONSIDERED SEVERE.

THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE
RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE
ATMOSPHERE.

ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT...
DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON.  IF
SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 3, 11:35 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN MAY 3 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF
THE THUNDERSTORMS TO PRODUCE LARGE HAIL.  THUNDERSTORMS WHICH
PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN
DIAMETER ARE CONSIDERED SEVERE.

THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE
RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE
ATMOSPHERE.

ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT...
DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON.  IF
SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:21 PM EDTSevere Thunderstorm WarningRNKBotetourt44 min
May 3, 6:26 PM EDTSevere Thunderstorm WarningRNKSmyth49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.